Alert archive / New York / Flash Flood Warnings in 2002
Flash Flood Warning 10, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 28, 2002, 4:13 PM EDT for Chemung County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2002, 4:13 PM EDT (20:13 UTC)
- Expired
- May 28, 2002, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Chemung County, NY
The radar
The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 282013 FFWBGM NYC015-282315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 410 PM EDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEMUNG COUNTY IN CENTRAL NEW YORK * UNTIL 715 PM EDT. * AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM OVER WESTERN CHEMUNG COUNTY. RADAR RAINFALL ESTIMATES OF UP TO 2 INCHES IN AN HOUR ARE ASSOCIATED WITH THIS STORM. THE STORM WILL REMAIN NEARLY STATIONARY OVER WESTERN CHEMUNG COUNTY THROUGH THE REST OF THIS AFTERNOON. THE AREA MOST EFFECTED BY THIS STORM WILL BE CHEMUNG COUNTY WEST OF ELMIRA. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4222 7681 4204 7676 4204 7660 4228 7669 MSE
1 follow-up statement
000 WGUS71 KBGM 282143 FFSBGM NYC015-PAC015-282230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 539 PM EDT TUE MAY 28 2002 ...THE FLASH FLOOD WARNINGS WHICH WERE IN EFFECT UNTIL 615 PM EDT FOR CHEMUNG AND UNTIL 630 PM EDT FOR BRADFORD COUNTIES HAVE BEEN CANCELLED... LAW ENFORCEMENT OFFICIALS IN CHEMUNG COUNTY HAD EARLIER REPORTED FLOODING OF SEVERAL ROADWAYS INCLUDING ROUTE 14 IN HORSEHEADS. WATER HAD ALSO BEEN REPORTED OVER SEVERAL ROADWAYS IN BRADFORD COUNTY. HOWEVER...THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER...MUD...OR OTHER DEBRIS. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. $$ SPORER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:45 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 28, 1:45 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 145 PM EDT TUE MAY 28 2002 BUSY MRNG AS SLOW MVG TRWS HAVE CAUSED ISLTD FLOODING PRBLMS AND EVEN SVR. ETA/META SHOWS THE DISCREET LOW LVL BNDRY MVG ONLY SLOWLY OVRNGT INTO WED AND FOCUSING CONT CONV OVER MANY OF THE SAME AREAS. WEAK SHRT WV/S RIPPLING ALONG IN THE FLOW WILL SET OFF ENHANCED CONV FEEDING ON THE JUICY AIR. CNCRN OVRNGT IS IN NE PA AND ERN SRN TIER INTO THE WRN CATS. WITH THESE ZONES HAVING SOME VERY HARD HIT AREAS TODAY AND LAST NGT...BELIEVE A FLOOD WATCH IS IN ORDER IN THOSE ZONES. TMRW...BNDRY OVR NY WASHES OUT WHILE A WEAK SHRT WV AND SFC LOW ENHANCES THE LOW LVL CONV OVER THE PA ZONES...LTR...HTG AND SLY FLOW WILL PRBLY BRING SCT TRWS OVER THE ENTIRE FCST AREA. WED NGT BRINGS ANOTHER SHRT WV WHICH ENHANCES THE UVM AND TRIGGER MORE TRWS...ESP OVER THE NY ZONES AS RDGG TAKES PLACE OVER NE PA. ON THU...THERE DSN/T SEEM TO BE A PARTICULAR TRIGGER...JUST WIDESPREAD INSTABILITY ENUF TO TRIGGER SCT TRWS. .BGM...FLOOD WATCH TONIGHT NYZ045-046-055>057-062-PA038>040-043-044-047-048 MORFORD
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:22 PM EDT | Flash Flood Warning | BGM | Delaware | 3 hr |
| May 28, 1:04 AM EDT | Flash Flood Warning | BGM | Otsego | 3 hr |
| May 28, 11:07 AM EDT | Flash Flood Warning | BGM | Delaware | 3 hr |
| May 28, 11:13 AM EDT | Flash Flood Warning | BGM | Broome | 3 hr |
| May 28, 12:15 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 45 min |
| May 28, 1:27 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 63 min |
| May 28, 2:20 PM EDT | Flash Flood Warning | BGM | Sullivan | 3 hr |
Nearby
Flash Flood Warnings in New York, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.